MDJunction - People Helping People
 
Ask a Question
05/10/2011 08:09 PM

Relatively New Member with Med Questions

soimbp
Posts: 14
Member

I'm relatively new to the site and have found it to be extremely comforting and helpful thus far.

I'm going to see a pdoc for the first time on Thursday to begin treatment. My question is, will the medications I'm put on make me foggy, or mentally slow? I don't think I'm going to be put on anything significant, as I haven't done anything overly destructive, though I certainly have had swings. If the meds slow my mind, or make me foggy, I don't know if I can do it. What do you guys think?

Reply

05/10/2011 08:48 PM
Joy75
Joy75  
Posts: 16593
Group Leader
I'm an Advocate

It's good that you are going to start treatment here soon. I'm glad that you find it comforting here, it really is a great group for support. Everyone reacts differently with each medication, so I can't tell you that you will be foggy or mentally slow. It's going to be a trial and error. If something does make you that way though, you call your psychiatrist and get something different until you get the right medication mix. It can take awhile, but it's worth the wait. I wish you much luck on your appointment. They may start you off with a mood stabilizer, at least that's what mine did along with an anti-psychotic. Let us know how it goes!

05/11/2011 05:45 AM
uppitywoman
uppitywoman  
Posts: 42705
VIP Member
I'm an Advocate

Joy, is correct in that different meds and dosages will affect you in different ways. I have been on some that made me feel like a zombie, but my pdoc changed them and over time we found the right meds and dosages to manage my bipolar without a lot of unpleasant side effects. The key is to tell your pdoc exactly how you feel on the medications so adjustments can be made. Keep in mind, however, that some side effects are temporary and given a little time they go away as your body adjusts to the medication.

05/11/2011 06:40 AM
Dit
Dit  
Posts: 13718
Group Leader
I'm an Advocate

Often when we start a new med sometimes we can experience that 'groggy' feeling but it usually goes away. I agree with what the above posters have stated. I wish you all the best with your treatment, cycling is not fun i'm having that these days my mood stabilzier has just been increased in dosage yesterday so i have some hope.

05/11/2011 10:46 AM
Sparkerama

You are describing what the docs call cognitive effects, and when they assess side effects, they rank cognitive effects as priorities. This can mean a med change or dosage change.

Sometimes these effects go away after a relatively short time, so it can be worth sticking it out. It took me time to find a mix without these effects, but I did. Hopefully you can too, and you can be patient while different things are tried. Don't assume all meds are like the last one you tried, and communicate side effects of concern to your doctor.


05/11/2011 12:56 PM
soimbp
Posts: 14
Member

Thanks guys. I found a tdoc and see her on Monday. Hopefully this starts to work out!!!
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved